Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Morristown, TN

March 23, 2012Bledsoe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2012, 11:21 PM CDT for Bledsoe County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 11:21 PM CDT (04:21 UTC)
Expired
Mar 23, 2012, 11:45 PM CDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KMRX 240421
SVRMRX
TNC007-240445-
/O.NEW.KMRX.SV.W.0061.120324T0421Z-120324T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM CDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...

* UNTIL 1145 PM CDT

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF PIKEVILLE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MOUNT CREST AND MELVINE.

LAT...LON 3571 8528 3575 8527 3577 8526 3578 8504
      3577 8503 3549 8526 3556 8543
TIME...MOT...LOC 0421Z 232DEG 28KT 3569 8528

$$

17
1 follow-up statement
688 
WWUS54 KMRX 240439
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM CDT FRI MAR 23 2012

TNC007-240445-
/O.CON.KMRX.SV.W.0061.000000T0000Z-120324T0445Z/
BLEDSOE TN-
1139 PM CDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR BLEDSOE COUNTY...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF MOUNT CREST...OR 11 MILES NORTH OF
PIKEVILLE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFEXTREME NORTHERN BLEDSOE COUNTY.

LAT...LON 3571 8528 3575 8527 3577 8526 3578 8504
      3577 8503 3549 8526 3556 8543
TIME...MOT...LOC 0439Z 232DEG 28KT 3578 8514

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:45 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 23, 8:45 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI MAR 23 2012

.DISCUSSION...COLD FRONT IS SLOWLY MOVING ACROSS MIDDLE TENNESSEE
WITH UPPER LOW CENTERED ACROSS MISSOURI. LATEST MESO-ANALYSIS SHOWS
FAIRLY DECENT CONVERGENCE OVER MIDDLE TENNESSEE WITH MLCAPES NEAR
1000 J/KG. SCATTERED CONVECTION IS DEVELOPING ALONG THIS BOUNDARY
THEN MOVING QUICKLY NORTHEAST. LATEST MODELS SHOW THIS BOUNDARY
MOVING SLOWLY EAST ACROSS THE FORECAST AREA OVERNIGHT.

DUE TO THE COLD AIR ADVECTING IN ALOFT...SOME OF THE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING LARGE HAIL. ALSO...ENOUGH SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE...TO WARRANT A LOW RISK OF
TORNADOES ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE NEXT
COUPLE OF HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  71  51  73  51 /  50  60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  70  51  71  51 /  50  60  40  30  20
OAK RIDGE, TN                       53  70  51  71  51 /  50  60  40  20  10
TRI CITIES AIRPORT, TN              52  70  49  68  49 /  50  70  50  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Mar 23, 2:16 AM CDT, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

In the hours before

Local storm report, Mar 23, 9:50 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             WHITWELL                35.20N 85.52W
03/23/2012  E0.50 INCH       MARION             TN   PUBLIC

&&

JWINTON
Local storm report, Mar 23, 10:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FUNNEL CLOUD     3 W SODDY-DAISY         35.26N 85.23W
03/23/2012                   HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 23, 10:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             WHITWELL                35.20N 85.52W
03/23/2012  E1.00 INCH       MARION             TN   911 CALL CENTER

&&

JWINTON
Local storm report, Mar 23, 10:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             3 SE GRAYSVILLE         35.42N 85.04W
03/23/2012  E0.50 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 23, 10:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             3 W BIG SPRING          35.40N 84.95W
03/23/2012  E1.00 INCH       MEIGS              TN   911 CALL CENTER

&&

JWINTON
Special weather statement, Mar 23, 11:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 AM EDT SAT MAR 24 2012

TNZ081>083-098-240445-
BLEDSOE TN-MARION TN-RHEA TN-SEQUATCHIE TN-
1106 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE...SEQUATCHIE AND
RHEA COUNTIES UNTIL 1145 PM CDT/1245 AM EDT/...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
PIKEVILLE TO 5 MILES WEST OF BRIDGEPORT...AND MOVING NORTHEAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...DUNLAP...
PIKEVILLE...SOUTH PITTSBURG...WHITWELL...OLD CUMBERLAND...MOUNT
CREST...MARTIN SPRINGS...CARTWRIGHT...PALIO...HALETOWN (GUILD)...
POWELLS CROSSROADS...MELVINE...LONE OAK AND BRAYTON.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:15 PM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Mar 23, 9:42 PM CDTTornado WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie48 min
Mar 23, 10:33 PM CDTSevere Thunderstorm WarningMRXHamilton, McMinn, Meigs, Rhea42 min
Mar 24, 12:27 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea48 min
Mar 24, 1:18 AM CDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane117 min
Mar 24, 2:09 AM CDTSevere Thunderstorm WarningMRXGrainger, Knox, Union20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.